Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 343, NWS Sioux Falls, SD

July 12, 2004Brule County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 12, 2004, 1:17 PM CDT for Brule County, South Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2004, 1:17 PM CDT (18:17 UTC)
Expired
Jul 12, 2004, 1:45 PM CDT
In force
28 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Brule County, SD

The radar

The Aberdeen radar (KABR), 185 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 6.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2004-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2004-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-517 J/kg
Mixed-layer LCL
2141 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-106 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 121817
SVRFSD
SDC015-121845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
117 PM CDT MON JUL 12 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 145 PM CDT

* AT 114 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED OVER BRULE COUNTY...OR ABOUT 8 MILES NORTH OF
  CHAMBERLAIN...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL BRULE COUNTY THROUGH 130 PM CDT

LAT...LON 4392 9931 4380 9929 4381 9882 4392 9888

$$

WB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 10:15 AM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 12, 10:15 AM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1015 AM CDT MON JUL 12 2004

.DISCUSSION...
COLD FRONT FROM ERN ND THRU CNTRL SD TO NERN WY WITH WEAK LOW ON
FRONT OVER CNTRL SD. TSTMS OVER NERN PARTS OF SD ON NOSE OF WAA
AHEAD OF LOW WITH LOW LEVEL JET. WITH MID LEVEL CAP...+12C TO +14C...
OVER CWA ANY TSTMS WILL HAVE A HARD DEVELOPING THRU LATE AFTN.
FRONT MOVES INTO WRN AREAS LATE THIS AFTN AND WEAKENS CAP GIVING
TSTMS CHC TO DEVELOP. CHC OF TSTMS THEN SPREADING EAST OVER AREA AS
FRONT MOVES EAST. THIS EVENING. TEMPS IN THE UPPER 80S TO MID 90S
WITH DEW POINTS IN THE MID 60S TO LOWER 70S WILL MAKE FOR VERY WARM
AND HUMID AFTN. HEAT INDEX STAYING JUST BELOW ADVISORY LIMITS.
EARLIER FORECAST LOOKING GOOD. UPDAT TO REMOVE MORNING WORDING ON
FOG AND TSTMS AND SOME MINOR ADJUSTMENT ON TEMPS AND WINDS.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
WB
Hazardous weather outlook, Jul 12, 10:55 AM CDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1055 AM CDT MON JUL 12 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1050 AM CDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...THIS AFTERNOON
THROUGH MIDNIGHT ACROSS THE ENTIRE AREA. HOWEVER AT THIS
TIME...THE BEST CHANCES FOR SEVERE WEATHER APPEARS TO BE ALONG
AND NORTHEAST OF A HURON SOUTH DAKOTA TO WORTHINGTON MINNESOTA
LINE...WHERE TEMPERATURES IN THE MID LEVELS OF THE ATMOSPHERE ARE
A LITTLE COOLER. HAIL UP TO ONE INCH IN DIAMETER...AND WIND GUSTS
TO 65 MPH ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER NOON CDT...ALONG AND NEAR
A LINE FROM HURON
SOUTH DAKOTA TO MARSHALL MINNESOTA. SPOTTER ACTIVATION IS THEN
POSSIBLE AFTER 400
PM CDT OVER THE REST OF THE AREA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 11:34 PM CDTSevere Thunderstorm WarningFSDAurora, Jerauld26 min
Jul 11, 11:59 PM CDTSevere Thunderstorm WarningFSDAurora, Jerauld31 min
Jul 12, 12:17 AM CDTSevere Thunderstorm WarningFSDSanborn43 min
Jul 12, 12:30 AM CDTSevere Thunderstorm WarningFSDAurora30 min
Jul 12, 12:54 AM CDTSevere Thunderstorm WarningFSDMiner51 min
Jul 12, 2:00 AM CDTSevere Thunderstorm WarningFSDKingsbury30 min
Jul 12, 5:57 AM CDTSevere Thunderstorm WarningFSDBeadle48 min
Jul 12, 2:26 PM CDTSevere Thunderstorm WarningFSDBrule34 min
Jul 12, 2:57 PM CDTSevere Thunderstorm WarningFSDCharles Mix33 min
Jul 12, 2:58 PM CDTSevere Thunderstorm WarningFSDBrule32 min
Jul 12, 3:29 PM CDTSevere Thunderstorm WarningFSDCharles Mix31 min
Jul 12, 3:35 PM CDTSevere Thunderstorm WarningFSDGregory25 min
Jul 12, 4:00 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory30 min
Jul 12, 4:03 PM CDTTornado WarningFSDGregory27 min
Jul 12, 4:30 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory30 min
Jul 12, 5:12 PM CDTSevere Thunderstorm WarningFSDGregory33 min
Jul 12, 6:38 PM CDTSevere Thunderstorm WarningFSDMinnehaha22 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.